Hail, Crook
- When
- July 5, 7:10 PM MST
- Where
- Crook County, 11.91 mi N of Hulett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.850, -104.560
A briefly severe thunderstorm produced hail to quarter size in northern Crook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A briefly severe thunderstorm produced hail to quarter size in northern Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 4:06 PM MST, 3 hours 4 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 506 PM MDT Sun Jul 5 2020 .DISCUSSION...(This Evening Through Sunday) Issued at 106 PM MDT Sun Jul 5 2020 Mean Pac NW upper trough will continue to support active SW flow over the region, as deep moisture wavers over the area. Outflow/frontal boundary hybrid has settled over the FA once again, with plenty of LL moisture over the area, very similar to yesterday. Diurnal heating will once again lower CIN across the area this afternoon, esp over NE WY and the higher Black Hills where convective initiation is expected. Mean heights have settled south and will offer faster flow aloft with a sig increase in deep layer shear by afternoon (50-60 knots). The next impulse emanating from the Pac NW upper trough will push toward the region with increasing support for TS activity. Weak subsidence will suppress convection over the area at first (outside of waning elevated convection over NW SD), with convection expected to initiate over the Black Hills first. Convection will also develop along the old trough axis, which will be situated across the southern third, while the main impulse will likely support more organized storms across WY, which may grow upscale into an MCS. The env is certainly supportive for more widespread and higher end severe given deep layer shear in excess of 50 knots, with 2000-3000 J/kg of deep layer shear by late afternoon and steep mid level lapse rates. This will allow cells to quickly grow upscale, with supercells being common, supporting the threat for very large hail and damaging winds. Convection will spread east overnight with lingering elevated activity possible through the night. Frontal boundary will stall and over the western third Monday, with moist and breezy SE upslope flow developing. Another impulse will support support storms across the WY/MT in the afternoon, with another round of severe weather expected given 1500-2000 J/KG of CAPE and 50-60 knots of deep layer shear. Convective initiation will likely take place across eastern MT, possibly as far south as NE WY, with either one or two dominate supercells or a high end MCS traversing across the NW, shifting ESE across western SD overnight. It remains uncertain whether storms will fire over the Black Hills given concerns on capping. If this occurs, a decent supercell would be possible there in the late afternoon. Otherwise, convection will be possible nearly every day in the remainder of the period as a sfc trough wavers over the region in unsettled WSW flow with seasonally warm temps. Overlap of deep moisture and faster flow will also support a severe threat most days in portions of the FA. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 503 PM MDT Sun Jul 5 2020 Showers and thunderstorms will continue tonight, resulting in MVFR/local IFR conditions. Some storms will be strong to severe. Otherwise, VFR conditions are expected through the forecast period. Storms will redevelop tomorrow, especially across northwest and south central SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 453 AM MDT Sun Jul 5 2020 SDZ002-012>014-024>032-041>043-046-072>074-WYZ054>058-071-061100- Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Mellette-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 453 AM MDT Sun Jul 5 2020 /553 AM CDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening. Large hail and damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily chances for thunderstorms continue through midweek. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-044-047-049-061100- Harding-Bennett-Todd-Tripp- 453 AM MDT Sun Jul 5 2020 /553 AM CDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening. Large hail and damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily chances for thunderstorms continue through midweek. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
747 PM MDT SUN JUL 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST 8 W JEWEL CAVE 43.73N 103.99W
07/05/2020 M59 MPH CUSTER SD MESONET
&&
EVENT NUMBER UNR2002242
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
756 PM MDT SUN JUL 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 15 SSE RECLUSE 44.52N 105.64W
07/05/2020 M1.00 INCH CAMPBELL WY PUBLIC
&&
EVENT NUMBER UNR2002243
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT SUN JUL 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND GST 2 SSW CUSTER 43.73N 103.62W
07/05/2020 M52 MPH CUSTER SD ASOS
&&
EVENT NUMBER UNR2002244
CALDERONSpecial Weather Statement National Weather Service Rapid City SD 806 PM MDT Sun Jul 5 2020 SDZ001-012-060245- Butte SD-Harding SD- 806 PM MDT Sun Jul 5 2020 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL HARDING AND NORTHEASTERN BUTTE COUNTIES... At 806 PM MDT, Doppler radar was tracking a strong thunderstorm near Crow Buttes, or 26 miles south of Buffalo, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Redig, Hoover, Crow Buttes and Haystack Buttes. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for northwestern South Dakota. LAT...LON 4516 10374 4529 10355 4521 10308 4501 10326 TIME...MOT...LOC 0206Z 281DEG 20KT 4520 10355 Rudge
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
809 PM MDT SUN JUL 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 17 N DWTN GILLETTE 44.54N 105.50W
07/05/2020 E1.00 INCH CAMPBELL WY EMERGENCY MNGR
&&
EVENT NUMBER UNR2002245
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT SUN JUL 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND GST 2 SSW CUSTER 43.73N 103.62W
07/05/2020 M61 MPH CUSTER SD ASOS
0804 PM TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
07/05/2020 M55 MPH CUSTER SD MESONET
0804 PM TSTM WND GST 12 E OELRICHS 43.19N 103.00W
07/05/2020 M50 MPH FALL RIVER SD MESONET
&&
EVENT NUMBER UNR2002246
EVENT NUMBER UNR2002247
EVENT NUMBER UNR2002248
METhe Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 02:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903145.